Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 170, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 2, 2011, 5:04 AM CDT for 4 counties in South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2011, 5:04 AM CDT (10:04 UTC)
- Expired
- Aug 2, 2011, 5:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:30 AM CDT | TSTM WND GST 60 | Stockholm, SD | 8 IN DIAMETER TREE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 12:42 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4798 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
058 WUUS53 KABR 021004 SVRABR SDC029-039-051-057-021045- /O.NEW.KABR.SV.W.0170.110802T1004Z-110802T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 504 AM CDT TUE AUG 2 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHEASTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHEASTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 545 AM CDT * AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KRANZBURG...OR 13 MILES EAST OF WATERTOWN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TROY...CLEAR LAKE AND BRANDT AROUND 510 AM CDT... STRANDBURG...TUNERVILLE...ALTAMONT AND STOCKHOLM AROUND 515 AM CDT... LA BOLT AND MORITZ AROUND 520 AM CDT... GARY AND LAKE COCHRANE REC AREA AROUND 525 AM CDT... REVILLO AND ALBEE AROUND 530 AM CDT... THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 159 AND 193. THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 377 AND 412. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4468 9711 4510 9714 4525 9645 4465 9645 TIME...MOT...LOC 1004Z 247DEG 34KT 4493 9687 WIND...HAIL 60MPH 1.00IN $$ CONNELLY
1 follow-up statement
082 WWUS53 KABR 021045 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT TUE AUG 2 2011 SDC029-039-051-057-021055- /O.EXP.KABR.SV.W.0170.000000T0000Z-110802T1045Z/ HAMLIN SD-GRANT SD-DEUEL SD-CODINGTON SD- 545 AM CDT TUE AUG 2 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CODINGTON...DEUEL... SOUTHEASTERN GRANT AND NORTHEASTERN HAMLIN COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4468 9711 4510 9714 4525 9645 4465 9645 TIME...MOT...LOC 1045Z 247DEG 34KT 4508 9636 $$ CONNELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 2, 3:42 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 342 AM CDT TUE AUG 2 2011 .SHORT TERM...THROUGH THURSDAY WIND SHIFT HAS ALREADY PASSED THROUGH THE CWA...THOUGH THE COLD/DRY AIR ADVECTION IS SOMEWHAT DELAYED. LOW LEVEL JET SUPPORTED THUNDERSTORM ACTIVITY SCATTERED THROUGHOUT SOUTH DAKOTA THIS AM...GUIDANCE SUGGESTS THIS ACTIVITY WILL DIMINISH AS THE LOW LEVEL JET MIXES OUT AND DRIER/COOLER AIR CREATES STABLE CONDITIONS. CANADIAN HIGH PRESSURE DOMINATES THE WEATHER THROUGH WEDNESDAY...WITH RETURN FLOW SET UP WEST RIVER WEDNESDAY AND THURSDAY...WITH LIMITED CAPE AND ZONAL FLOW ALOFT. CONTINUED LOW POPS THESE DAYS...THOUGH THERE IS LITTLE SUPPORT ALOFT. AS FOR TEMPERATURES...MUCH MILDER LOW LEVEL AIRMASS WILL DOMINATE THE REGION TODAY. RETURN FLOW WEST RIVER WEDNESDAY AND ACROSS MUCH OF THE CWA THURSDAY WILL RESULT IN TEMPERATURES CLOSER TO CLIMO WITH INCREASING HUMIDITY. .LONG TERM...THURSDAY NIGHT THROUGH SATURDAY NIGHT NUMERICAL PREDICTION MODELS REMAIN IN GOOD AGREEMENT FOR THE LATTER HALF OF THE WORK WEEK INTO THE WEEKEND. ZONAL FLOW BTWN A DEEP UPPER LEVEL CLOSED OVER HUDSON BAY AND A STRONG DOME OF HIGH PRESSURE OVER THE AR/LA/TX TRIPLE POINT CONTINUES OVER THE NORTHERN PLAINS THURSDAY NIGHT. GLOBAL MODELS CONTINUE TO BRING A SHORT-WAVE TROUGH AND ASSOCIATED ATMOSPHERIC LIFT AND INSTABILITY THROUGH THE REGION LATE-DAY FRIDAY INTO FRIDAY NIGHT. BEST CHANCES FOR SHOWERS AND T-STORMS ARE EXPECTED FRIDAY AFTERNOON AND EVENING WEST RIVER AND POINTS EASTWARD FRIDAY NIGHT. AS MID AND UPPER LEVEL HEIGHTS REBOUND SATURDAY MORNING...CANADIAN SFC HIGH PRESSURE IS FORECAST TO SETTLE IN OVER THE NORTHERN PLAINS SATURDAY AFTERNOON AND REMAIN IN PLACE THROUGH SATURDAY NIGHT. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A LINE OF THUNDERSTORMS ALONG A SFC COLD FRONT FROM KABR TO KHON WILL CONTINUE TO MOVE EWD EARLY THIS MORNING...IMPACTING THE KATY TERMINAL AROUND 10Z. BRIEF MVFR CIGS AND VSBY ARE EXPECTED THROUGH APPROXIMATELY 12Z WITH THIS LINE OF STORMS. AS THE SFC FRONT PUSHES SOUTHWARD THROUGH THE AREA LATER THIS MORNING...PREVAILING VRF CONDITIONS ARE EXPECTED THROUGH THIS EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 2, 3:37 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 337 AM CDT TUE AUG 2 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 337 AM CDT TUE AUG 2 2011 /237 AM MDT TUE AUG 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS WILL NOW SUPPORT A LIMITED SEVERE WEATHER RISK...WITH WINDS UPWARDS OF 40MPH AND HEAVY RAIN. THESE SHOULD DIMINISH IN INTENSITY THROUGH THE MID MORNING HOURS...AND SHIFT EAST WITH THE FRONT. COOLER...LESS HUMID AIR WILL MOVE INTO THE REGION TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON AND OFF CHANCES FOR THUNDERSTORMS EXIST FROM MID WEEK THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, Aug 2, 12:52 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 9 S FORT PIERRE 44.23N 100.37W
08/02/2011 M73 MPH STANLEY SD MESONET
MEASURED AT VIVIAN RWIS
&&
CONNELLYLocal storm report, Aug 2, 2:27 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
227 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 13 N VIVIAN 44.12N 100.30W
08/02/2011 M60 MPH LYMAN SD MESONET
FORT PIERRE RAWS...RADAR ESTIMATED TIME
&&
CONNELLYLocal storm report, Aug 2, 2:58 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
258 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND GST MILLER 44.52N 98.99W
08/02/2011 M61 MPH HAND SD MESONET
HAND COUNTY EM DAVIS WEATHER STATION MAX WIND GUST.
&&
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:23 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 52 min |
| Aug 2, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 43 min |
| Aug 2, 12:27 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 33 min |
| Aug 2, 12:44 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Aug 2, 12:58 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 32 min |
| Aug 2, 1:28 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 47 min |
| Aug 2, 2:10 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 50 min |
| Aug 2, 2:35 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 40 min |
| Aug 2, 3:15 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 19 min |
| Aug 2, 4:27 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.